New York, 2011

Damaging Wind in New York, June 11, 2011

June 11, 2011 · NWS BUF · 1 event in 1 county or zone

A warm front lifted across western New York during the late afternoon hours. A pulse thunderstorm developed over the Finger Lakes and moved northeast across Wayne county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A warm front lifted across western New York during the late afternoon hours. A pulse thunderstorm developed over the Finger Lakes and moved northeast across Wayne county. The thunderstorm produced pea- to penny-sized hail. Wind gusts to 60 mph dropped a tree onto a car. There were no injuries to the occupants of the car.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 11, 5:16 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 11, 5:16 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
616 PM EDT SAT JUN 11 2011

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL LIFT A WARM FRONT ACROSS THE REGION
THIS EVENING WITH SCATTERED SHOWERS AND THUNDERSTORMS. THIS ACTIVITY
WILL CONTINUE INTO THE OVERNIGHT PERIOD...BEFORE A COLD FRONT
SWINGS THROUGH FROM WEST TO EAST ENDING THE ACTIVITY. COOL AND
UNSETTLED CONDITIONS ARE EXPECTED SUNDAY AND MONDAY WITH A CHANCE
FOR A COUPLE OF SHOWERS. DRY AND COMFORTABLE WEATHER WILL RETURN
FOR THE MIDDLE PART OF NEXT WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
THE BULK OF THE CONVECTION EARLY THIS EVENING IS CONFINED MAINLY TO
THE UPPER GENESEE VALLEY IN THE VCNTY OF THE MOST UNSTABLE AIR. AS A
RESULT...HAVE REMOVED THE CHANCE FOR EVENING SHOWERS/THUNDERSTORMS
FOR MOST OF WESTERN NEW YORK. WILL MAINTAIN LIKELY POPS FOR A FEW
MORE SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN FINGER LAKES AND
NORTH COUNTRY DUE TO ADDED LIFT IN THE VICINITY OF THE WARM FRONT
THAT IS STILL PUSHING THROUGH THAT AREA.

A FEW MORE SHOWERS AND ISOLATED THUNDERSTORMS ARE DEVELOPING AHEAD
OF THE COLD FRONT WHICH IS NOW PUSHING THROUGH EASTERN MICHIGAN AND
WESTERN OHIO. THERE IS A CHANCE THAT A FEW OF THESE SHOWERS MAY
REMAIN INTACT AS THE FRONT CROSSES OUR CWA LATER THIS EVENING...BUT
THE LOSS OF DAYTIME HEATING WILL REDUCE THE THREAT FOR CONVECTION.

WHILE THE COLD FRONT MARKS THE ADVANCEMENT OF DRIER AND COOLER AIR
ASSOCIATED WITH HIGH PRESSURE BUILDING...THE LATEST SATELLITE
IMAGERY SHOWS CONSIDERABLE LOWER LEVEL CLOUDINESS BEHIND THE FRONT.
THIS POST FRONTAL CLOUDINESS WILL BE CARRIED SOUTHWARD DURING THE
OVERNIGHT HOURS AND FOR A GOOD PART OF SUNDAY...BEFORE MIXING OUT
DURING SUNDAY AFTERNOON. PASSAGE OF MID LEVEL TROUGH MAY ALSO RESULT
IN SOME SCATTERED LIGHT SHOWER ACTIVITY...ESPECIALLY ACROSS THE
NORTH COUNTRY. TEMPERATURES SUNDAY A GOOD 5 TO 10 DEGREES BELOW
NORMAL... IN THE MID TO UPPER 60S ALTHOUGH COULD BE EVEN COOLER IF
CLOUD COVER LINGERS LONGER THAN EXPECTED.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
ON MONDAY THE LARGE SCALE WEATHER PATTERN WILL FEATURE A CLOSED LOW
OVER THE NORTHEAST.  WNY IS ON THE BACK SIDE OF THE CLOSED LOW AND
EARLIER I HAD ANTICIPATED WE WOULD BE CAPPED UNDER ENOUGH SUBSIDENCE
ALOFT TO INHIBIT SHOWERS...AND AT MOST GIVE US SOME CLOUD COVER
DURING THE DAY. THE NAM HAS THE CLOSED LOW CENTERED OVER CNTRL NY
MONDAY AM AND THE FORECAST SOUNDING PROFILES SHOW STEEP LOW LEVEL
LAPSE RATES WITH ENOUGH MOISTURE TO FIRE UP SOME DIURNAL SHOWER
ACTIVITY.  THE GFS CENTERS THE LOW FARTHER EAST IN MAINE AND THE
ASSOCIATED PROFILES REFLECT A SOMEWHAT SHALLOWER UNSTABLE LAYER
WHICH WOULD SUGGEST PLENTY-O-DIURNAL CU BUT MARGINAL PRECIPITATION.
AT THIS TIME I AM LEANING TOWARD THE MORE PESSIMISTIC NAM AND WILL
MAKE MENTION OF A CHC OF SHOWERS...MOST LIKELY MONDAY AFTERNOON.
TEMPERATURES WILL BE SEASONABLY COOL AS WELL WITH DAYTIME HIGHS ONLY
IN THE UPPER 60S.

BY TUESDAY I FEEL WE WILL BE FAR ENOUGH WEST OF THAT PESKY UPPER LOW
TO KEEP MENTION OF ANY PRECIPITATION OUT OF THE FORECAST THOUGH WE
SHOULD SEE SOME NICE PUFFY DIURNAL CU AROUND THAT DAY UNDER LOW
LEVEL INSTABILITY. TEMPERATURES WILL STILL BE A FEW DEGREES BELOW
NORMAL HOWEVER.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
WEDNESDAY THE RIDGE SHOULD BE BUILDING ACROSS THE REGION AND WITH IT
WE WILL SEE ABUNDANT SUNSHINE AND A RETURN TO WARMER TEMPERATURES.

ONCE THE RIDGE BUILDS EAST OF US ON THURSDAY WE WILL BEGIN TO SEE A
RETURN TO MORE HUMID CONDITIONS. MODEL SOLUTIONS ARE DIVERGING ON
THE TIMING OF THE LARGE SCALE FEATURES AS WE GET FARTHER OUT IN
TIME. THE CONSENSUS SOLUTIONS MOVE A LOW TO THE NW OF WNY THURSDAY
AND SWING A COLD FRONT ACROSS THE REGION THURSDAY NIGHT.  FOR NOW WE
ARE NOT GOING TO GET FANCY ON TRYING TO TIME THE FEATURES RATHER
INTRODUCE THE CHANCE OF SHOWERS BACK INTO THE FORECAST ON THURSDAY
AND KEEP A THREAT IN FRIDAY. THE FIRST MENTION OF NEXT WEEKEND WILL
BE DRY BUT THERE IS, BY NATURE WITH THIS TYPE OF LARGE SCALE WEATHER
PATTERN, ONLY MARGINAL CONFIDENCE IN THE FORECAST THAT FAR OUT IN
THE FUTURE. STAY TUNED.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
SCATTERED CONVECTION DEVELOPING THIS AFTERNOON AS SURFACE WARM
FRONT LIFTS ACROSS THE REGION. NEARLY ALL OF THE CONVECTION WILL
FOCUS ACROSS INTERIOR SECTIONS...AWAY FROM THE LAKES. SOME LIMITED
POTENTIAL AT THE TERMINAL SITES...BUT WILL HANDLE WITH VCNTY OR
CB GROUPS TO INDICATE THE LIMITED THREAT.

COLD FRONT WILL SWING ACROSS THE AREA TONIGHT CLEARING OUT ANY
REMAINING CONVECTION. AS SKIES CLEAR...THE POTENTIAL WILL EXIST
FOR THE DEVELOPMENT OF STRATUS. IF ENOUGH CLEARING TAKES PLACE
VSBYS COULD EASILY LOWER TO MVFR AND EVEN IFR. CIGS MAY ALSO LOWER
BELOW 1K FEET.

OUTLOOK...
SUNDAY...VFR/MVFR. A CHANCE OF MORNING SHOWERS.
MONDAY...VFR. A CHANCE OF SHOWERS.
TUESDAY AND WEDNESDAY...VFR.
THURSDAY...VFR. CHANCE OF SHOWERS.

&&

.MARINE...
A WEAK GRADIENT WILL KEEP LIGHT WINDS AND LIMITED WEAVE ACTION ON
THE EASTERN LAKES THROUGH TONIGHT. IN THE WAVE OF LOW PRESSURE WEST
NORTHWEST WIND WILL INCREASE IN THE SUNDAY THROUGH MONDAY TIMES
FRAME. COOLER AIR ALOFT WILL LIKELY RESULT IN BETTER MIXING AND WAVE
HEIGHTS COULD APPROACH SMALL CRAFT CRITERIA LATE SUNDAY INTO MONDAY
ON LAKE ONTARIO. ALTHOUGH NO HEADLINES AT THIS TIME...CHOPPY
CONDITIONS WILL LIKELY DEVELOP ACROSS ALL MARINE AREAS LATE SUNDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...TMA
NEAR TERM...TJP/TMA
SHORT TERM...TAN
LONG TERM...TAN
AVIATION...TMA
MARINE...TMA
Hazardous weather outlook, Jun 11, 2:49 PM EST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
349 PM EDT SAT JUN 11 2011

NYZ001>008-010>014-019>021-085-122000-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
349 PM EDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-122000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
349 PM EDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jun 11, 3:56 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
456 PM EDT SAT JUN 11 2011

NYZ021-112200-
ALLEGANY NY-
456 PM EDT SAT JUN 11 2011

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN ALLEGANY COUNTY...

* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS CROSSING THE SOUTHERN HALF OF THE
COUNTY. THESE STORMS CONTAIN 10 MINUTE DOWNPOURS...WIND GUSTS TO 30
MPH AND POSSIBLY SOME PEA SIZED HAIL. MUCH OF SOUTHERN ALLEGANY
COUNTY WILL PICK UP A HALF INCH OF RAIN FROM THESE STORMS...WITH A
FEW SITES POSSIBLY RECEIVING AN INCH OR MORE. THIS COULD CAUSE SOME
LOCALIZED PONDING OF WATER.

MOST OF THE STRONGER STORMS WILL BE OUT OF THE COUNTY BY 6 PM EDT.

LAT...LON 4200 7802 4200 7829 4232 7829 4238 7773
      4224 7772 4223 7774 4200 7774 4199 7775
      4199 7801

RSH

The radar

The Binghamton radar (KBGM), 129 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 11, 6:20 PM EST
Where
Wayne County, 1.51 mi W of Lyons
Measured
52 kt (60 mph) measured gust
Property damage
$15,000
Reported by
State Official
Coordinates
43.070, -77.030

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327118.